Kentucky, 2003

Hail in Kentucky, July 13, 2003

July 13, 2003 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 13, 9:35 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 13, 9:35 AM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT SUN JUL 13 2003

MAIN SFC FEATURE TO CONTEND WITH TODAY IS INVERTED TROUGH STRETCHED
ACROSS THE MIDDLE OF THE CWA THIS MORNING. THIS HAS BEEN VERY SLOWLY
SAGGING SOUTH OVER THE PAST FEW HOURS ACCORDING TO MSAS. WITH THIS
FEATURE...COMBINED WITH EMBEDDED S/W CURRENTLY NOSING INTO S. IL AND
IN...WILL BREAK OFF A SOUTHERN ZONE GROUP WITH 30 POPS AS
AFOREMENTIONED INVERTED TROUGH SAGS SOUTH THROUGH TIME. WIND PROFILE
NOT AS STRONG AS YESTERDAY...ESPECIALLY BELOW 500 MB...HOWEVER
ENVIRONMENT...ESPECIALLY SOUTH...STILL SUPPORTIVE OF SOME GUSTY
WINDS AND SMALL HAIL. WILL HIGHLIGHT THIS IN THE HWO. ALL OTHER
ELEMENTS OF THE FORECAST LOOK ON TARGET.

.JKL...NONE.

GEOGERIAN
---------------------------------------------------------------------
515 AM EDT SUN JUL 13 2003

TSRA ACTIVITY HAS DIED DOWN FINALLY WITH AREAS OF FOG FORMING AROUND
THE CWA.  NOT MUCH OF THE FRONT LEFT WHICH SAGGED SOUTH.  ENOUGH LOW
LEVEL MOISTURE CENTRAL AND SOUTHERN CWA TO THROW IN A 20 POP FOR
AFTERNOON AND EVENING ISOLATED SHALLOW CONVECTION AS WE WILL BE
CLOSE TO THE UPPER TROUGH AXIS.  SOME RIDGING IS TAKING PLACE TO THE
WEST...BUT LOOKS AS IF WE WILL REMAIN JUST CLOSE ENOUGH TO THE
TROUGH AXIS TO NOT BE COMPLETELY OUT OF THE REALM FOR CHANCE OF
PRECIP FOR THE NEXT COUPLE OF AFTERNOONS/EVENINGS.  THE CAP GETS
WEAKER TOWARD THIS LATE AFTERNOON AND A VORT LOOKS TO SWING AROUND
THE BASE OF THE THE MID/UPPER LEVEL TROUGH ORIENTED NEAR OUR
AREA...ALTHOUGH THERE WILL BE SOME WEAK SUBSIDENCE GOING ON AND
SURFACE HIGH PRESSURE WILL WORK AGAINST RAIN PRODUCTION...SO WILL
NOT GO ABOVE 20 POPS AND KEEP NORTH DRY.  PRETTY MUCH THE SAME FOR
TOMORROW AS WE WILL REMAIN NEAR THE UPPER TROUGH AXIS ANOTHER
POSSIBLE VORT COMING DOWN THE PIKE.  A BIT BETTER LIFT...BUT LOW
LEVEL MOISTURE NOT AS GOOD.  A FRONT LOOKS LIKE IT COULD APPROACH ON
TUESDAY SO WILL HAVE ANOTHER 20 POP WITH SOME DECENT LIFT IN THE
AFTERNOON FROM DESTABILIZATION AND THE FRONT APPROACHING.  KEPT POPS
SMALL. KEPT IN SMALL POPS WED NIGHT AS FRONT NEARS.  TEMPS IN MODELS
LOOK PRETTY REASONABLE...SO DID NOT STRAY FAR FROM MINOR TWEAKS.

HEINLEIN
--------------------------------------------------------------------
1220 AM EDT SUN JUL 13 2003

SECOND UPDATE TONIGHT.  FIRST WAS TO REMOVE WATCH AND EITHER REMOVE
OR LOWER CHANCES OF PRECIP.  SINCE THEN ANOTHER SMALL E-W ORIENTED
LINE OF SHOWERS AND STORMS HAVE DEVELOPED.  DEBATING ON WHETHER OR
NOT TO INCLUDE POPS IN THIS SECOND UPDATE.  03Z SFC ANALYSIS SHOWS
WIND SHIFT LINE FROM NE KY FAINTLY BACK INTO WESTERN PARTS OF KY.
LOOKING AT WV...CAN STILL SEE A BIT OF A S/W AXIS MOVING THROUGH.
THESE TSRA WILL NOT BE AROUND FOR MUCH LONGER TONIGHT...BUT WE WILL
KEEP A 20 POP IN OUR SOUTHERN MOST TIER OF COUNTIES.

UPDATE OUT SOON.

OUDEMAN
--------------------------------------------------------------------
515 PM EDT SAT JUL 12 2003

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CONTINUE THROUGH EAST
KENTUCKY WITH ADDITIONAL THUNDERSTORMS NOW DEVELOPING FURTHER
NORTHWEST. LOW LEVEL MOISTURE AND COLD AIR ALOFT ARE COMBINING WITH
A STREAM OF SHORTWAVE ENERGY TO GENERATE AND MAINTAIN THESE STORMS.
ANTICIPATING A NEW WATCH BOX SO WILL ADJUST ZONES AS NEEDED.

THE REST OF THE FORECAST REMAINS NEARLY THE SAME AS THE MORNING
PACKAGE ASIDE FROM BEEFING UP POPS/CLOUDS AND QPF THIS EVENING. OUR
STEADY STATE PATTERN OF A LARGE SOUTHWEST RIDGE AND OHIO VALLEY
TROUGH CONTINUES THROUGH THE EXTENDED PERIOD INTO NEXT WEEKEND.
MONDAY AND TUESDAY LOOK DRY AS A HINT OF RIDGING EASES EASTWARD FROM
THE SOUTHWEST ALONG WITH SOME DRIER AIR. BY WEDNESDAY AFTERNOON MORE
MOISTURE SEEPS IN FROM THE SOUTH AND ANOTHER TROUGH BEGINS TO HEAD
FOR THE OHIO VALLEY AND SHIFTS THROUGH BY FRIDAY EVENING. WILL GO
DRY MONDAY AND TUESDAY WITH A BETTER CHANCE OF LATE DAY STORMS
WEDNESDAY AND THURSDAY...THEN ONLY SLIGHT CHANCE FOR FRIDAY
AFTERNOON AND A QUIET SATURDAY.

NO 12Z MOS AVAILABLE TO COMPARE SO MINORLY TWEAKED CURRENT TEMP
GRIDS BASED ON THE LIMITED MODEL SUITE AND CURRENT CONDITIONS.

THE GRIDS WERE IN GOOD SHAPE AND LACKING THE MESOETA DID NOT
REPOPULATE WITH ANYTHING...JUST TWEAKED EXISTING GRIDS.

PRELIMINARY CCF NUMBERS:
LOZ 061/080 061/085 064 422
JKL 062/079 062/082 065 412

GREIF
Hazardous weather outlook, Jul 13, 10:40 AM EST, 3 hours 12 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1140 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE THREAT OF THUNDERSTORMS EXISTS TODAY FOR AREAS SOUTH OF
INTERSTATE 64. SOME OF THESE STORMS...MAINLY ALONG AND SOUTH OF THE
DANIEL BOONE PARKWAY MAY CONTAIN GUSTY WINDS AND SMALL HAIL THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF
INTERSTATE 64 DURING MAINLY THE AFTERNOON AND EVENING.

ON TUESDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EVENING.

ON WEDNESDAY AND THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS.

NONE OF THESE STORMS IS EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS EXPECTED.

HEINLEIN/GEOGERIAN

In the hours before

Local storm report, Jul 13, 8:01 AM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
901 AM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    1 NE AVAWAM               KY   WIND DAMAGE
07/12/03   PERRY                          TREES DOWN IN BIG CREEK
                                          AREA. REPORTED BY PUBLIC.

JP
Local storm report, Jul 13, 9:27 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1027 AM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    1 N IRVINE                KY   .88 INCH HAIL
07/12/03   ESTILL                         REPORTED BY PUBLIC.

0725 PM    BARNROCK                  KY   .75 INCH HAIL
07/12/03   JOHNSON                        LASTED ABOUT 15 MINUTES
                                          AND COVERED THE GROUND.
                                          REPORTED BY PUBLIC.

1130 PM    CUTSHIN                   KY   WIND DAMAGE
07/12/03   LESLIE                         SEVERAL TREES BLOWN DOWN
                                          AND TOOK DOWN POWER
                                          TRANSFORMER FOR CUTSHIN
                                          HOLLER. REPORTED BY
                                          PUBLIC.

BT
Local storm report, Jul 13, 9:47 AM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1047 AM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    6 SW BOONEVILLE           KY   WIND DAMAGE
07/13/03   OWSLEY                         SEVERAL LARGE TREES DOWN
                                          ACROSS THE JUNCTION OF HWY
                                          486 AND ST. ROUTE 30.
                                          ACTUAL TIME ESTIMATED.
                                          REPORTED BY COUNTY EOC.

BT
Local storm report, Jul 13, 1:23 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
223 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    1 N WHITLEY CITY          KY   1.00 INCH HAIL
07/13/03   MCCREARY                       HAIL REPORTED NEAR THE
                                          RANGER STATION ON WINDING
                                          RIDGE ROAD OFF HWY 1651.
                                          REPORTED BY PUBLIC.

BT
Local storm report, Jul 13, 1:27 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
227 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    4 NORTH WHITLEY CITY      KY   .75 INCH HAIL
07/13/03   MCCREARY                       PENNY SIZED HAIL. REPORT
                                          BY TRAINED SPOTTER.

BT

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Whitley

When
July 13, 1:52 PM EST
Where
Whitley County, 5 mi SW of Corbin
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.900, -84.167

One inch diameter hail was reported at Little Spruce Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372942.